What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 28, 3:16 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 28, 3:16 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
316 PM EST Wed Feb 28 2024
.SYNOPSIS...
A strong cold front will push through the region this evening
with a line of heavy showers and thunderstorms out ahead of the
front. Temperatures will plummet this evening behind the front.
Winds will also increase this evening, with gusts 50 to 60 mph
possible. Finally, lake effect snow will develop later tonight,
with significant accumulations possible in portions of north-
central New York overnight and into Thursday morning. The good
news is that colder temperatures won't stay around long, and
temperatures should reach the 60s again by the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
315 PM Update...
A strong cold front is pushing into western NY this afternoon
and a line of showers and isolated thunderstorms have developed
just ahead of this front. This convective line will be pushing
through our region this afternoon through this evening and will
produce strong gusty winds and a brief downpour. After FROPA
this evening, strong CAA advection takes hold. Winds could gust
as high as 60 mph across portions of the Finger Lakes Region and
Central NY and a high wind warning remains in effect in those
locations with across the rest of the area. The strongest wind
gusts will early tonight through about midnight and then winds
will start to east up. Decided to push up the expiration time
for the wind headlines from 12Z to 9Z, however the winds could
fall below criteria even before then.
Lake effect snow bands will develop later tonight, mainly after
03Z. Some disorganized (cellular) lake effect snow showers will
be be possible over a good chunk of the area, including the
Twin Tiers and parts of NEPA, but accumulations in these areas
will be light with less than an inch expected. The main concern
will be with the primary LES band from Lake Ontario, which will
be centered near northern Onondaga and Madison Counties and
southern Oneida. This band looks to develop and mature between
03Z and 06Z, with peak intensity between 06Z and 15Z (1 AM and
10 AM) Thursday morning, as an arcing three-lake (Superior,
Huron, and Ontario) fetch develops. One thing to note, is that
the CMCreg has shifted further north with the location of this
band. A small shift northward would drastically lower snowfall
totals in the Syracuse Metro area, so this trend will need to be
monitored tonight. Also, a small shift north would put Northern
Oneida county in the heaviest snow band and the advisory
upgraded to a warning. The CAMs still keep the heaviest band of
snow where previous forecast was indicating, however, we did
snowfall a bit in the north to account for the possible shift of
the lake effect hand, Somewhere will likely see higher- end
amounts of 10+", most likely in Onondaga or Madison counties,
but whether it's the hills south of Syracuse, the northern and
western suburbs, or somewhere in between is still up in the air
at this time and won't be known for certain until the band
develops later tonight.
Finally, the winds will remain gusty through the overnight hours
in the 30 to 40 knot range and brief blizzard-like conditions
will be possible at times in the heaviest snow.
Expect the main LES band to drift north tomorrow in the early
afternoon through the evening, and diminish in intensity.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
200 PM Update...
A cool start is expected Friday morning as upper level trough pushes
east with a ridge beginning to build in. Meanwhile at the surface
high pressure system slides to our east allowing southerly flow to
return to the region. Combination of clear skies and a higher sun
angle assists with temperatures climbing back into the mid 40s to
low 50s during the day. Overall it will be a beautiful start to
welcome meteorological spring.
A weak shortwave tracks over the southern plains and into our
region late Friday night into Saturday. This feature brings
rain showers mainly over northeast PA and the southern tier/
Catskill region of NY. The Finger Lakes to Syracuse areas have a
lower chance of precipitation. Near freezing temperatures
Friday night could result in a brief period of wintry mix
especially over higher elevations depending on arrival time of
this system.
Overall light rain is expected with precip expanding further north
into our region Saturday morning/afternoon mainly east of I-81.
Despite cloud cover, strong southerly flow allows temperatures to
warm into the upper 40s to mid 50s. Showers then move east and out
of our region by Saturday evening with the a ridge building back in.
Overnight lows on Saturday range in the upper 30s to low 40s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
200 PM Update...
There is high confidence in anomalously warm pattern early next
week, though embedded weaknesses within the ridge poses uncertainty
for whether spotty showers could be around. Overall a large ridge
aloft sets up over the eastern portion of the US. As a result
temperatures are expected to trend well above average with highs
ranging in the upper 50s to low 60s. In general model guidance shows
variability within this pattern in terms of passing features and
timing of these passages. Regardless, precipitation-wise nothing
high impact; fairly light if anything at all. Relied on NBM Pops for
this period to account for the uncertainty.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A powerful cold front will push through the region this
afternoon through this evening. This front will bring a line of
showers and thunderstorms with strong gusty winds with brief IFR
restrictions likely. Behind the front, winds will remain gusty
overnight and heavy lake effect snow is expected to develop
close to SYR tonight and persist through Thursday morning. IFR
or worse conditions are expected at SYR with heavy snow and
blowing snow.
Outlook...
Thursday afternoon...Lake effect snow showers and associated
restrictions possible at SYR and RME
Friday through Monday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 4 AM EST Thursday for PAZ038>040-043-044-
047-048-072.
NY...High Wind Warning until 4 AM EST Thursday for NYZ009-015>018-
023-025-036-037-044.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Thursday for NYZ009-017-044>046.
Lake Effect Snow Warning from 10 PM this evening to 7 PM EST
Thursday for NYZ018-036-037.
Wind Advisory until 4 AM EST Thursday for NYZ022-024-045-046-
055>057-062.
&&
SYNOPSIS...MPK
NEAR TERM...MPK/MPH
SHORT TERM...ES
LONG TERM...ES
AVIATION...MPKHazardous weather outlook, Feb 28, 2:24 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
224 PM EST Wed Feb 28 2024
NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-291930-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
224 PM EST Wed Feb 28 2024
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-017-044-291930-
Northern Oneida-Southern Cayuga-Cortland-
224 PM EST Wed Feb 28 2024
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ045-046-291930-
Chenango-Otsego-
224 PM EST Wed Feb 28 2024
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015-016-023-025-291930-
Yates-Seneca-Schuyler-Tompkins-
224 PM EST Wed Feb 28 2024
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ018-036-037-291930-
Onondaga-Madison-Southern Oneida-
224 PM EST Wed Feb 28 2024
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
7 PM EST THURSDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 28, 4:45 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
445 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Non-Tstm Wnd Gst 2 SE North Syracuse 43.12N 76.10W
02/28/2024 M53 MPH Onondaga NY ASOS
ASOS station KSYR Syracuse Airport.
&&Local storm report, Feb 28, 4:46 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
446 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Non-Tstm Wnd Gst 1 SW Kirkville 43.05N 75.99W
02/28/2024 M50 MPH Onondaga NY Mesonet
Mesonet station FAYE Fayetteville.
&&Special weather statement, Feb 28, 4:47 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
447 PM EST Wed Feb 28 2024
NYZ009-025-036-037-044-045-055-056-PAZ038-039-282215-
Chenango NY-Southern Oneida NY-Cortland NY-Madison NY-Tioga NY-
Broome NY-Tompkins NY-Northern Oneida NY-Susquehanna PA-Bradford PA-
447 PM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ONEIDA...WESTERN
BROOME...MADISON...EASTERN CORTLAND...TIOGA...SOUTHEASTERN
TOMPKINS...CHENANGO...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN
BRADFORD COUNTIES THROUGH 515 PM EST...
At 447 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland Patent to Athens. Movement was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Utica, Binghamton, Rome, Vestal, Johnson City, Endicott, Oneida,
Kirkland, Barton, and Norwich.
This includes the following highway exits...
Interstate 90 between 31 and 32.
New York Interstate 81 between 4 North and 9.
Interstate 86/Route 17 between 60 and 72.
Interstate 88 between 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4332 7510 4330 7515 4326 7516 4322 7507
4305 7522 4288 7520 4287 7525 4281 7524
4191 7609 4195 7664 4200 7660 4200 7656
4206 7655 4257 7611 4332 7537
TIME...MOT...LOC 2147Z 276DEG 32KT 4326 7530 4196 7649
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BTLLocal storm report, Feb 28, 4:55 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
455 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Non-Tstm Wnd Dmg Chittenango 43.05N 75.87W
02/28/2024 Madison NY 911 Call Center
Multiple reports of trees down in
Chittenango.
&&
BJGLocal storm report, Feb 28, 4:56 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
456 PM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Non-Tstm Wnd Dmg Verona 43.13N 75.58W
02/28/2024 Oneida NY 911 Call Center
Large tree down, which took down wires.
&&
BJGSpecial weather statement, Feb 28, 5:16 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
516 PM EST Wed Feb 28 2024
NYZ036-037-045-046-055>057-PAZ038>040-043-044-047-282300-
Madison NY-Otsego NY-Chenango NY-Southern Oneida NY-Tioga NY-
Broome NY-Delaware NY-Susquehanna PA-Lackawanna PA-Wyoming PA-
Northern Wayne PA-Bradford PA-Luzerne PA-
516 PM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ONEIDA...OTSEGO...
NORTHWESTERN DELAWARE...SOUTHEASTERN TIOGA...CHENANGO...BROOME...
SOUTHEASTERN MADISON...SUSQUEHANNA...NORTHWESTERN LUZERNE...EASTERN
BRADFORD...NORTHWESTERN LACKAWANNA...NORTHWESTERN WAYNE AND WYOMING
COUNTIES THROUGH 600 PM EST...
At 515 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayville to near Lincoln Falls. Movement
was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Binghamton, Falls, Vestal, Muhlenberg, Johnson City, Oneonta,
Endicott, Norwich, Kirkwood, and Vernon.
This includes the following highway exits...
New York Interstate 81 between 1 and 7.
Interstate 86/Route 17 between 66 and 84.
Interstate 88 between 1 and 19.
Pennsylvania Interstate 81 between 206 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 7613 4126 7632 4154 7622 4158 7670
4309 7523 4308 7520 4286 7520 4291 7509
4283 7491 4290 7488 4283 7466 4267 7464
TIME...MOT...LOC 2215Z 304DEG 32KT 4301 7524 4157 7664
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJG